Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 11, 2004, 5:50 PM EDT for Cumberland County, Prince Edward County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2004, 5:50 PM EDT (21:50 UTC)
- Expired
- Jun 11, 2004, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
The radar
The Norfolk radar (KAKQ), 126 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:24 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 11, 3:24 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 324 PM EDT FRI JUN 11 2004 .SYNOPSIS... BKDR CDFNT CONTS PUSHING SSW TNGT AND WELL S THRU NC SAT. SFC HI PRES FM SE CANADA BUILDS TO SRN NEW ENG CST BY SUN AFTN...THEN OFFSHR SUN NGT. SFC FNTL BNDRY RETURNS NNE AS WRMFNT MON INTO ERY TUE...FOLLOWED BY ANOTHER CDFNT CRSG RGN BY ERY WED. HI PRES BRINGS DRY/SEASONABLE CONDS LT NEXT WK. && .DISCUSSION... BKDR CDFNT (ALIGNED FM ABT EZF TO CPK ATTM) SLIPPING GRDLY SSW...AND EVENTUALLY SETTLES S AND SW OF FA BRDR LTR TNGT. LRG AREA OF RA ACRS PA AND CNTRL MD HEADING SE...WHL CNVTN STARTING TO POP NR/JUST S OF FNTL BNDRY IN WRMR AMS ACRS CNTRL-SRN WV/XTRM SW VA. AMS OVR SCNTRL VA AND INTR NE NC WAITING FOR TRIGGER TO KICKOFF CNVTN...AND WL HV TO WATCH FOR CONDS TO CHG QUIKLY ERY THIS EVE. AT ANY RATE...XPCTG WDSPD CVRG OF SHRAS/TSRAS NR/S OF FNTL BNDRY THIS EVE...PTNTLLY W/ VRY HVY RA/GSTY WNDS...N OF BNDRY...ESP NR BAY AND ON DELMARVA...RA/DZ. MID LVL SYS CAUSING WET WX TNGT...PUSHES OFFSHR ERY SAT. HOW MUCH CLRG FM THE N OCCURS STILL UNCERTAIN...GENLY MADE ONLY MINOR ADJSTMNTS TO PREV FCST SKY CVR SAT...WHICH PROMOTES CLRG CONDS MOST AREAS DURG AFTN HRS. HWVR...HV BEEN BURNED RECENTLY FOLLOWING CLRG TRENDS OF MDLS...AND CONDS ENDING UP CLDY/COOLER THAN XPCTD. TEMPS ONLY IN UPR 60S TO LWR/MID 70S. CONCERN OVR MARITIME CLDNS...AS LLVL FLO TURNS ESE SAT NGT INTO SUN...LVG PCLDY MOST AREAS FOR NOW. SUN MAY TURN OUT MSTLY CLDY AS LLVL FLO RMNS FM SE. NEXT CHC FOR PCPN MON THRU TUE AS COMBO PASSAGES OF WRMFNT/CDFNT OCCURS...B4 SUFFICIENT DRYING WED THRU LT NEXT WK. && .MARINE... SCAS FOR INCRSG SEAS FENWICK ISL TO CAPE CHARLES TNGT. && .AVIATION... SBY CONTS W/ LIFR/IFR CONDS THRU THE NGT...ELSW GENLY MVFR (IFR PSBL W/ CNVTN). && .PRELIMINARY POINT TEMPS/POPS... SBY 53 71 48 72 / 90 10 10 10 OXB 56 66 52 69 / 90 10 10 10 WAL 58 71 54 71 / 90 10 10 10 FVX 64 74 57 77 / 90 20 10 10 RIC 61 74 57 76 / 90 20 10 10 PTB 62 75 55 78 / 90 20 10 10 AKQ 62 74 53 77 / 90 20 10 10 PHF 63 71 57 74 / 90 20 10 10 ORF 67 70 60 72 / 90 20 10 10 ECG 68 73 58 76 / 90 20 10 10 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO CAPE CHARLES LGT. NC...NONE. && 25/32
Hazardous weather outlook, Jun 11, 5:30 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI JUN 11 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-120900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN SEVERE THREAT WILL BE FROM DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jun 11, 5:27 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 527 PM EDT FRI JUN 11 2004 VAZ061-068-069-112200- AMELIA VA-CUMBERLAND VA-POWHATAN VA- 527 PM EDT FRI JUN 11 2004 ...STRONG THUNDERSTORM MOVING THROUGH CUMBERLAND COUNTY... AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CUMBERLAND...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GRAYS SIDING...AND...OAK FOREST AT 535 PM EDT...SUNNYSIDE...AND...CLINTON AT 540 PM EDT...TOBACCOVILLE AT 545 PM EDT...BALLSVILLE AT 550 PM EDT...LODORE...AND...MORVEN AT 555 PM EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND GUSTS TO 40 MPH ARE POSSIBLE. REILLY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:29 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 31 min |
| Jun 10, 8:47 PM EDT | Special Marine Warning | AKQ | 28 min | |
| Jun 10, 9:22 PM EDT | Special Marine Warning | AKQ | 28 min | |
| Jun 10, 9:48 PM EDT | Special Marine Warning | AKQ | 32 min | |
| Jun 11, 4:39 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 36 min |
| Jun 11, 4:46 PM EDT | Tornado Warning | AKQ | Fluvanna | 14 min |
| Jun 11, 6:21 PM EDT | Severe Thunderstorm Warning | AKQ | Nottoway | 24 min |
| Jun 11, 6:30 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield | 45 min |
| Jun 11, 6:51 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 39 min |
| Jun 11, 7:45 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, City of Emporia | 30 min |
| Jun 11, 7:56 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.